Advertisement

Internal and Emergency Medicine

, Volume 7, Supplement 2, pp 91–92 | Cite as

An over-the-counter weight-loss supplement with a toxicity that may be unexpectedly difficult to treat

  • Russell E. BergerEmail author
  • Michael Ganetsky
CE - LETTER TO THE EDITOR

We present a case of combined salicylate and methylxanthine poisoning due to Diurex, an over-the-counter weight loss supplement. This agent presents a unique management challenge, not just because it is readily available and its use may not be volunteered while taking a medication history, but also because salicylate and methylxanthine toxicity are synergistic.

A 37-year-old woman presented after intentionally ingesting 20 Diurex tablets (total of 1 g caffeine and 3.244 g magnesium salicylate) as a means of “removing all of the food from my body.” She had a long history of mixed type eating disorder. Her pertinent symptoms, examination findings and laboratory studies are presented in Table  1.
Table 1.

Symptoms, examination findings and laboratory studies of case

Symptoms

Tinnitus and two episodes of non-bilious, non-bloody emesis

Initial Vital Signs

Temperature 36.1 C

Heart rate 115 beats per min

Blood pressure 135/74 mmHg

Respiratory rate 24 breaths per min

Pulse oximetry 100% room air

Keywords

Caffeine Salicylate Eating Disorder Hypokalemia Methylxanthine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Conflict of interest

None.

References

  1. 1.
    Blanck HM, Serdula MK, Gillespie C et al (2007) Use of nonprescription dietary supplements for weight loss is common among Americans. J Am Diet Assoc 107(3):441–447PubMedCrossRefGoogle Scholar
  2. 2.
    Dhar R, Stout CW, Link MS et al (2005) Cardiovascular toxicities of performance-enhancing substances in sports. Mayo Clin Proc 80(10):1307–1315PubMedCrossRefGoogle Scholar
  3. 3.
    Haller CA, Meier KH, Olson KR (2005) Seizures reported in association with use of dietary supplements. Clin Toxicol (Phila) 43(1):23–30Google Scholar
  4. 4.
  5. 5.
    Proudfoot AT, Krenzelok EP, Vale JA (2004) Position Paper on urine alkalinization. J Toxicol Clin Toxicol 42(1):1–26PubMedCrossRefGoogle Scholar

Copyright information

© SIMI 2011

Authors and Affiliations

  1. 1.IdaC.SmithBuilding, Children’s Hospital BostonBostonUSA
  2. 2.Department of Emergency MedicineBeth Israel Deaconess Medical CenterBostonUSA

Personalised recommendations